By: Dr. Ameya Tripathi, Asstt. Editor-ICN
LUCKNOW: In our previous series we have discussed about potassium’s role and its dietary requirements. While deficiency of potassium causes various disorders, excess of potassium is also dangerous. The excess of potassium compared to optimum level, in our body is termed as “hyperkalemia”.
What is hyperkalemia? When the level of potassium in body exceeds 5 mmol/ L in blood serum then the condition is known as hyperkalemia. Potassium level higher than 5.5 mmol/L is critically high, and a potassium level over 6 mmol/L can be life-threatening. Small variations in ranges may be possible depending on the laboratory. When severe it results in palpitations, muscle pain, muscle weakness, or numbness. An abnormal heart rate can occur which can result in cardiac arrest and death. Hyperkalemia develops when there is excessive production (oral intake, tissue breakdown) or ineffective elimination of potassium.
Several things can cause hyperkalemia, including health problems and use of certain medications.
Kidney failure is the most common cause of high potassium. When your kidneys fail or don’t function properly, they can’t remove extra potassium from your body. This can lead to potassium buildup. Decreased kidney function is a major cause of hyperkalemia. This is especially pronounced in acute kidney injury where the glomerular filtration rate and tubular flow are markedly decreased, characterized by reduced urine output. This can be further intensified by active cellular breakdown which causes increase in serum potassium levels. In chronic kidney disease, hyperkalemia occurs as a result of reduced aldosterone responsiveness and reduced sodium and watery deliveries in distal tubules.
Excessive intake of potassium is not a primary cause of hyperkalemia because the human body usually can adapt to the rise in the potassium levels by increasing the excretion of potassium into urine through aldosterone hormone secretion and increasing the number of potassium secreting channels in kidney tubules. Acute hyperkalemia in infants is also rare even though their body volume is small, with accidental ingestion of potassium salts or potassium medications. Hyperkalemia usually develops when there are other co-morbidities such as hypoaldosteronism and chronic kidney disease.
Hyperkalemia associated with certain disorders
High potassium can also be linked to certain health problems, such as:
- type 1 diabetes
- Addison’s disease
- internal bleeding
Metabolic acidosis is a cause of hyperkalemia because increase in hydrogen ions in the cells can displace potassium out of the cells, causing a rise of serum potassium levels. However, in organic acidosis such as lactic acidosis, ketoacidosis, the effect on serum potassium levels are absent possibly because of the presence of organic ion-hydrogen ion co-transporter into the cells that minimizes the displacement of potassium out of the cells. Meanwhile, in respiratory acidosis, the effect on serum potassium level is small through an unknown mechanism.
The hormone insulin increases the uptake of potassium into the cells. Therefore, insulin deficiency can cause hyperkalemia. In addition to that, hyperglycemia, which causes hyper osmolality in extracellular fluid, increases water diffusion out of the cells, which in turns increases the intracellular potassium concentration and causes potassium to move alongside water out of the cells also.
The co-existence of insulin deficiency, hyperglycemia, and hyper osmolality is often seen in those affected by diabetic ketoacidosis. Apart from diabetic ketoacidosis, there are other causes that reduce insulin levels such as the use of the medication octreotide, and fasting which can also cause hyperkalemia. Increased tissue breakdown such as rhabdomyolysis, burns, or any cause of rapid tissue necrosis, including tumor lysis syndrome can cause the release of intracellular potassium into blood, causing hyperkalemia.
There are certain medications which are associated with hyperkalemia. Examples of drugs that can raise the serum potassium are non-selective beta-blockers such as propanolol and labetalol. Beta-1 selective blockers such as atenolol do not increase serum potassium levels. Beta2-adrenergic agonists act on beta-2 receptors to drive potassium into the cells. Therefore, beta blockers can raise potassium levels by blocking beta-2 receptors. Medications that interferes with urinary excretion by inhibiting the renin–angiotensin system is one of the most common causes of hyperkalemia.
Examples of medications that can cause hyperkalemia include ACE inhibitors, angiotensin receptor blockers, beta blockers, and calcineurin inhibitor immunosuppressant’s such as ciclosporin and tacrolimus. For potassium-sparing diuretics, such as amiloride and triamterene; both the drugs block epithelial sodium channels in the collecting tubules, thereby preventing potassium excretion into urine. Spironolactone acts by competitively inhibiting the action of aldosterone. NSAIDs such as ibuprofen, naproxen, or celecoxib inhibit prostaglandin synthesis, leading to reduced production of renin and aldosterone, causing potassium retention.
Alcohol or drug use
Heavy alcohol or drug use can cause your muscles to break down. This breakdown can release a high amount of potassium from your muscle cells into your bloodstream.
Certain kinds of trauma can raise your potassium levels as well. In these cases, extra potassium leaks from your body cells into your bloodstream. Burns or crush injuries where a large number of muscle cells are injured can cause these effects.
Rare causes of hyperkalemia
-box jellyfish stings cause hyperkalemia. people are prone, particularly in beaches in Australia which is their natural habitat.
-Acute digitalis overdose such as digoxin toxicity may cause hyperkalemia through the inhibition of sodium-potassium-ATPase pump.
-massive blood transfusion in infants due to leakage of potassium from RBC during the storage.
The symptoms of high potassium depend on the level of the mineral in your blood. You may not have any symptoms at all. But if your potassium levels are high enough to cause symptoms, you may have:
- tiredness or weakness
- a feeling of numbness or tingling
- nausea or vomiting
- trouble breathing
- chest pain
- palpitations or irregular heartbeats
More serious symptoms of hyperkalemia include slow heartbeat and weak pulse. Severe hyperkalemia can result in fatal cardiac standstill (heart stoppage). Generally, a slowly rising potassium level (such as with chronic kidney failure) is better tolerated than an abrupt rise in potassium levels. Unless the rise in potassium has been very rapid, symptoms of hyperkalemia are usually not apparent until potassium levels are very high (typically 7.0 mEq/l or higher).
Symptoms may also be present that reflect the underlying medical conditions that are causing the hyperkalemia.
Blood test or urine test should be carried out if suspected of hyperkalemia. The potassium concentration of the blood is determined in the laboratory. The test should be repeated to rule out false reading due to hemolysis. If hyperkalemia is suspected, an electrocardiogram (ECG or EKG) is often performed, since the ECG may show changes typical for hyperkalemia in moderate to severe cases. The ECG will also be able to identify cardiac arrhythmias that result from hyperkalemia. Blood test accompanied for this can be kidney function tests, glucose and occasionally cortisol and creatine kinase.
Treatment of hyperkalemia must be individualized based upon the underlying cause of the hyperkalemia, the severity of symptoms or appearance of ECG changes, and the overall health status of the patient. Mild hyperkalemia is usually treated without hospitalization especially if the patient is otherwise healthy, the ECG is normal, and there are no other associated conditions such as acidosis and worsening kidney function. Emergency treatment is necessary if hyperkalemia is severe and has caused changes in the ECG. Severe hyperkalemia is best treated in the hospital, oftentimes in the intensive care unit, under continuous heart rhythm monitoring.
Treatment of hyperkalemia may include any of the following measures, either singly or in combination:
A diet low in potassium (for mild cases).
Discontinue medications that increase blood potassium levels.
Intravenous administration of glucose and insulin, which promotes movement of potassium from the extracellular space back into the cells.
Intravenous calcium to temporarily protect the heart and muscles from the effects of hyperkalemia.
Sodium bicarbonate administration to counteract acidosis and to promote movement of potassium from the extracellular space back into the cells.
Diuretic administration to decrease the total potassium stores through increasing potassium excretion in the urine. It is important to note that most diuretics increase kidney excretion of potassium. Only the potassium-sparing diuretics mentioned above decrease kidney excretion of potassium.
Medications that stimulate beta-2 adrenergic receptors, such as albuterol and epinephrine, have also been used to drive potassium back into cells.
Medications known as cation-exchange resins, which bind potassium and lead to its excretion via the gastrointestinal tract.
Dialysis, particularly if other measures have failed or if renal failure is present.
Treatment of hyperkalemia also includes treatment of any underlying causes (for example, kidney disease, adrenal disease, tissue destruction) of hyperkalemia.